MedicineWorld.Org
Your gateway to the world of medicine
Home
News
Cancer News
About Us
Cancer
Health Professionals
Patients and public
Contact Us
Disclaimer

Medicineworld.org: Statins increase risk of postoperative delirium

Back to psychology news Blogs list Cancer blog  


Subscribe To Psychology News RSS Feed  RSS content feed What is RSS feed?

Statins increase risk of postoperative delirium




The use of statins is linked to a 28% increased risk of postoperative delirium in elderly patients, found University of Toronto professor Dr. Donald Redelmeier and his colleagues in a retrospective cohort analysis involving more than 280 000 patients.

Ontario's Institute for Clinical Evaluative Sciences (ICES) looked at elderly patients who underwent elective surgery in Ontario and who had received 2 or more prescriptions for statins in the year before surgery, including at least one prescription in the 90 days preceding surgery. A number of patients took multiple medications, underwent abdominal, musculoskeletal or urogenital surgery which had a mean duration of about 115 minutes.



Statins increase risk of postoperative delirium

Delirium, in addition to causing anxiety in patients and families, contributes to longer hospital stays, a prolonged need for intensive care, and can disrupt and delay care.

They observed that 1 in 14 elderly patients were taking statins before surgery and 1 in 90 experienced delirium. Longer surgeries and age over 70 years increased the risk of delirium.

"Our results suggest that this association was more than a coincidence, especially among patients who received higher doses of statins and had longer duration noncardiac surgeries," state Dr. Redelmeier and his colleagues. "The association between statins and risk of delirium was distinct and was not observed with other lipid-lowering medications, cardiovascular medications or common drugs that reflect underlying chronic diseases but have no major effects on the cardiovascular system".

The scientists suggest patients temporarily stop taking statins before surgery to lower their risk. If needed, restarting statins after surgery might provide their heart protecting benefits without the risk of delirium.


Posted by: JoAnn    Source




Did you know?
The use of statins is linked to a 28% increased risk of postoperative delirium in elderly patients, found University of Toronto professor Dr. Donald Redelmeier and his colleagues in a retrospective cohort analysis involving more than 280 000 patients. Ontario's Institute for Clinical Evaluative Sciences (ICES) looked at elderly patients who underwent elective surgery in Ontario and who had received 2 or more prescriptions for statins in the year before surgery, including at least one prescription in the 90 days preceding surgery. A number of patients took multiple medications, underwent abdominal, musculoskeletal or urogenital surgery which had a mean duration of about 115 minutes.

Medicineworld.org: Statins increase risk of postoperative delirium

Acute bacterial meningitis| Alzheimer's disease| Carpal tunnel syndrome| Cerebral aneurysms| Cerebral palsy| Chronic fatigue syndrome| Cluster headache| Dementia| Epilepsy seizure disorders| Febrile seizures| Guillain barre syndrome| Head injury| Hydrocephalus| Neurology| Insomnia| Low backache| Mental retardation| Migraine headaches| Multiple sclerosis| Myasthenia gravis| Neurological manifestations of aids| Parkinsonism parkinson's disease| Personality disorders| Sleep disorders insomnia| Syncope| Trigeminal neuralgia| Vertigo|

Copyright statement
The contents of this web page are protected. Legal action may follow for reproduction of materials without permission.